Surviving an opioid overdose is a physically and emotionally harrowing experience. That’s true for the survivor, as well as those around them who provide love and support in the days and weeks after. Unfortunately, this experience isn’t as uncommon as many Americans would like to think. According to data published by the Centers for Disease Control (CDC) in 2021, an estimated 75,673 opioid-related overdose deaths occurred between April 2020 and April 2021 and although data isn’t available to account for those who survived an overdose, it can be assumed that the numbers are staggering.
Thankfully, there is hope for healing after an opioid overdose. This guide can provide family and friends of overdose survivors with advice and resources to help their loved one recover and seek a brighter, healthier future.
What are Opioids?
Opioids are typically classified as pain relievers, and in many cases, are provided to patients after surgeries or sustaining injuries. They include legally prescribed drugs like morphine, codeine and oxycodone, as well as fentanyl, which is a synthetic opioid often prescribed to cancer patients. Heroin, an illegal drug that’s extracted from opium poppy plants, is also classified as an opioid.
Opioids are highly addictive drugs that are known to change the user’s brain chemistry. This change in chemistry results in higher drug tolerance over time, as well as physical and psychological dependence on the drug. This increases the risk of overdose.
What Does Opioid Abuse Look Like?
If you’re concerned about your loved one’s potential opioid abuse or that they may be at risk of an overdose, it’s important to know what opioid abuse looks like.
Common signs and symptoms of opioid dependency include:
- Excessive mood swings
- Taking pain relievers to prevent pain instead of to combat it
- Sleep pattern changes
- Hoarding medications or seeking the same prescription from more than one doctor
- Lying about drug use
What is an Opioid Overdose?
An overdose occurs when a person takes too many opioids. Because opioids affect the part of the brain that controls the respiratory system, an overdose results in slowed breathing, reduced blood pressure, and eventually, unconsciousness. In many cases, opioid overdoses result in death.
Any person using prescription or illegal opioids, including codeine, oxycodone, morphine, fentanyl or heroin, is facing some risk of overdose. That said, there are circumstances that equate to a higher overdose risk. These include:
- Taking higher-than-prescribed doses
- Using opioids in combination with other substances, including alcohol, prescription drugs and illicit drugs
- Using injectable opioids
- Using any illegal or street opioids
Recognizing and Managing an Opioid Overdose
It’s crucial that friends and family of known opioid users or those who have survived a previous overdose be aware of the signs of overdose, as well as how to react when an overdose occurs.
Signs and symptoms of an opioid overdose include:
- Slow, shallow breathing
- Not responding to stimuli
- Blueish skin, lips or fingernails
- Small pupils that don’t respond to light changes
- Difficulty walking, talking or staying awake
- Cold, clammy skin
- Gurgling or gagging sounds
- Dizziness and confusion
- Loss of consciousness
Responding to a Suspected Overdose
If you or someone you love has ingested opioids and is experiencing any of the symptoms mentioned above, it’s vital to seek help immediately. Call 9-1-1 as soon as an overdose is suspected.
If you’re aware of a loved one’s opioid use, consider keeping a naloxone kit on hand. Naloxone is a medication that can be administered in the event of an opioid overdose to reverse symptoms. This life-saving medication can be obtained from hospitals and pharmacies across the country and can be administered without medical training or experience. Naloxone is available as a nasal spray or an injectable medication.
Naloxone should be administered as soon as an overdose is suspected. Within as little as two to three minutes, it can restore breathing to normal patterns. In some cases, more than one dose of naloxone is required to combat severe overdoses, particularly with stronger drugs, such as fentanyl or heroin.
Any time naloxone is administered, it’s important to seek medical care. A person who’s been given naloxone should not be left alone for at least four hours after the drug has been administered and breathing should be monitored.
The Emotional Impact of an Opioid Overdose
For the survivor, surviving an opioid overdose can be a traumatic and overwhelming experience. They may feel ashamed, guilty or embarrassed about what happened. It’s also common for a survivor to feel isolated after an overdose. As a friend or family member, it’s important to remember that their feelings are valid and to provide them with a judgment-free space to talk about what they’re going through.
Patience is also crucial in the days, weeks and even months after your loved one has suffered an overdose. They’re likely feeling overwhelmed and insecure—the best thing you can do during this time is to provide love, support and assistance in connecting with resources and support groups.
Remember, it’s okay to seek help and support groups for yourself, as well. Caregivers, friends and family often struggle with the emotional ups and downs that so commonly occur after a loved one’s overdose.
Finding Help and Support for Your Loved One
In Massachusetts and throughout the U.S., there are plenty of resources available to help those who struggle with opioid abuse and addiction, as well as those who have overdosed. These include various websites that provide information about addiction and how to manage it, online forums and local support groups or counseling services.
In addition, most people who struggle with opioid addiction require intensive treatment provided by medical and addiction professionals. You can help your loved one recover from their addiction and the aftereffects of their overdose more quickly by helping them access such treatment options, including safe detox and residential rehab at a treatment center such as Mayflower Recovery.
What to Expect for Your Loved One in Recovery
If your loved one chooses to seek help in a residential treatment program, you can expect them to receive a combination of medication-assisted treatment, which involves the use of medications such as methadone or buprenorphine to curb cravings and withdrawals, and counseling.
Prior to their inpatient treatment program, they’ll likely need to undergo a medically-supervised detox program, during which they’ll abstain from drug use and be treated by a care team of doctors and nurses who ensure their comfort and safety while adjusting to life without opioids.
Coping with Your Own Grief
The aftermath of an opioid overdose can be just as traumatic and overwhelming for family and friends as it is for the survivor. It’s important to lend support, however the burden of caring for a recovering addict can be insurmountable and as mentioned earlier, seeking a family support group or professional counseling can help.
Additionally, taking time for self-care is vital. Make sure to partake in activities and hobbies that help you relax, such as yoga, meditation or journaling, and lean on friends and family members to provide you with support as needed.
Safe Detox and Inpatient Rehab
Mayflower Recovery provides those who’ve overdosed or who are struggling with an addiction to opioid drugs with a safe, compassionate detox and rehab process. Our 48-bed healthcare facility is licensed by the Commonwealth of Massachusetts and our team of medical professionals and addiction experts is committed to providing your loved one with the best, most effective care throughout their recovery.
If you’re seeking help for a family member or friend, contact our admissions team today for help.